Help with low testosterone
May 17, 2009 7:24 AM   Subscribe

Hi. I'm a 40 year old male with a 32 year old girlfriend. I have just discovered after a recent decline in sexual interest and performance, loss of muscle mass, intense depression and fatigue that I have extremely low testosterone for my age. I took two blood tests and my serum T levels were 200 and 250. I would love to hear any success stories with testosterone replacement therapy. I'd be particularly interested in the resulting career and professional successes that coincided with testosterone therapy as well as any improved sexual drive and performance. I'm at the lowest point of my life financially and professionally. I have an appointment with a well known endochronologist coming up and I'm trying to keep positive. Thanks
posted by FazioGazebo to Human Relations (7 answers total) 4 users marked this as a favorite
 
When I was in my mid to late 40s, I experienced a two year period of extreme fatigue and lethargy. I underwent an extensive battery of tests that included everything from Epstein-Barr titers screening to pineal gland function and circadian rhythms; from DHEA (adrenal function) to testosterone levels. Frankly, all tests indicated lower levels than normal of various hormones, but that has not necessarily been unusual for me.

For about six months my internist tried injectable testosterone therapy. From a sexual performance perspective it was amazing. I had erections that reminded me of when I was 20. The volume of ejaculate increased significantly. Arousal was more frequent and more intense. Good news, right? Sure, but ultimately it didn't resolve the fatigue problems.

The root cause of all my physical, emotional, and mental issues boiled down to the deep depression I was in. I was being treated for that, along with the fatigue, but the medicines and talk therapy just weren't pulling me out of the hole. I won't rehash my entire recovery (you can read about it here), but when I successfully treated the depression, that also resolved the fatigue, lethargy, and sexual interest.

This is my personal experience only. Testosterone therapy made a big difference in my sexual life, but did nothing to solve the big picture. YMMV.
posted by netbros at 8:31 AM on May 17, 2009


You probably have, but in case you haven't: have you read Andrew Sullivan's description of the effects of testosterone on him? In particular: "Depression, once a regular feature of my life, is now a distant memory. I feel better able to recover from life's curveballs, more persistent, more alive."
posted by palliser at 8:34 AM on May 17, 2009 [2 favorites]


I don't have much to offer, but a friend told me that injectable Testosterone and Anabolic Steroids are a feel good drug. They can give you the "I can take on the world!" feeling.

Also, Zinc and Magnesium deficiencies have been linked to lowered testosterone levels. I'm not trying to plug them but Biotest does have great supplements. Here is one that might interest you.
posted by P.o.B. at 12:17 AM on May 18, 2009


You may find this This American Life episode on testosterone interesting.
posted by mollymayhem at 5:46 PM on May 18, 2009


Thanks Gentlemen.

I sincerely appreciate the responses.

Its encouraging to hear that if I need replacement therapy, the benefits will be significant.

I agree with netbros. I have been battling depression for sometime and know very well that it can kill your libido. I'm being treated for depression with Wellbutrin and Lamictal.

As an update, I met with a well regarded Endochronologist in the Boston area. He has done extensive research on low testosterone.

I am very encouraged by our 45 minute consultation. He thinks it is highly likely that my levels plummeted because of the major stress in my life. He told me that the cause of low T for roughly 70% of 40 something participants in one study, was directly attributable to work related stress.

He told me that Lamictal (which is actually a seizure medication) can adversely effect testosterone levels as well.

He put me on Clomid to "goose" my system into producing appropriate levels of testosterone without the side effects of testosterone replacement therapy. I'll be on it for about 2-3 months with a re-test of my blood at week 4 or 5 of treatment.

I'm also phasing off of Lamictal.

As far as the Clomid strategy is concerned, heres some positive data.

I read about one study
http://www.cumc.columbia.edu/news/press_releases/Fisch.html

The Columbia study evaluated the use of clomiphene citrate tablets in 36 Caucasian men with hypogonadism, which was defined as a serum testosterone level <>
By the first follow-up visit, which occurred between four and six weeks of the start of therapy, the average testosterone level rose to 610 ng/dl, an increase of 146 percent compared with baseline. This response was seen in all patients regardless of age.
No patients reported any of the known side effects of clomiphene citrate, such as hot flashes, visual disturbances, or headaches. “In fact, most patients reported improvements in overall well-being, sex drive, physical strength, and mood on follow-up visit interviews.

I will come back and post my progress.

Additionally, if someone is reading this, trying to find answers to low T, hang in there.

Fazio
posted by FazioGazebo at 2:17 PM on June 13, 2009


As a follow-up; after 2 months on clomid my T levels rose to 750+. Dr. Guay, my endochronologist regards this as a quite excellent improvement. So before anyone with low T goes on Testosterone replacement therapy I'd highly recommend that you speak to your physician or an endochronologist about clomid to "goose" your system. What remains to be seen is if my body will continue to maintain the higher levels of T on its own. If I get any inquiries, I'll post the results as I ween off of the clomid.
posted by FazioGazebo at 3:36 PM on September 14, 2009


Success in treating low testosterone.

Just as a follow-up to my original posting on my low testosterone.

My doctor put me on clomid, I got off of Lamictal and my T levels soared up to 750. I was instructed to taper down on the clomid for a blood test after 4 months. ( I halved the amount I was taking). I just go the results and my levels rose even higher to 760.

I've been instructed to taper off the clomid completely over the next three months.
posted by FazioGazebo at 11:15 AM on December 4, 2009


« Older My head hertz.   |   Calling all chefs! Newer »
This thread is closed to new comments.